Question. For the previous (2010–11) influenza season, the Advisory Committee on Immunization Practices (ACIP) recommended that patients should no longer self-administer acetaminophen (APAP) because adverse effects could result from reduced immunogenicity. Will this same recommendation apply for the 2011–12 season?
Answer. Specifically, the ACIP General Recommendations on Immunization state, "Evidence does not support use of antipyretics before or at the time of vaccination; however, they can be used for the treatment of fever and local discomfort that might occur following vaccination. Studies of children with previous febrile seizures have not demonstrated antipyretics to be effective in the prevention of febrile seizures."
In addition, a presentation was given at a previous ACIP meeting regarding a recent multicenter study from the Czech Republic published in Lancet. In the study, a total of 459 infants were randomized to receive no APAP or three prophylactic doses of APAP in the first 24 hours, followed by vaccinating all infants with pneumococcal vaccine, DTaP–HBV–IPV/Hib, and oral rotavirus. The results showed that fever above 39.5°C was uncommon in both groups (one child in prophylactic group and three in the non-APAP group).
Fever greater than 38°C was significantly lower in the APAP group (42% vs. 66%) after primary vaccination and lower in the APAP group (36% vs. 58%) following booster vaccination. The most surprising finding was that the antibody geometric mean concentration for the APAP group also was significantly lower for pertussis, pneumococcal , Hib, diphtheria, and tetanus following primary vaccination and for Hib, tetanus, and most of the pneumococcal serotypes following booster vaccination. One theory for this occurrence is a decrease in inflammatory response following APAP. However, the clinical significance of this is unknown because we do not know at what antibody level we have protection. This has not been studied with influenza vaccination or in older children, adolescents, or adults.
Conclusion. Although data remain uncertain, APAP's effect on serious fever has not been demonstrated and the drug could potentially decrease vaccine protection. Therefore, ACIP recommends that antipyretics not be administered prophylactically and only given if symptoms develop.
Stephan L. Foster, PharmD, FAPhA
Professor and Vice Chair
College of Pharmacy
University of Tennessee Health Sciences Center
APhA Liaison Representative to the Advisory Committee on Immunization Practices (ACIP)
CAPT (Ret) U.S. Public Health Service